New Jersey, 2019Tornado and Damaging Winds in New Jersey, August 7, 2019
August 7, 2019 · NWS OKX · 4 events in 2 counties and zones
A cold front and an upper level disturbance triggered severe thunderstorms and a tornado across the Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $136,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and an upper level disturbance triggered severe thunderstorms and a tornado across the Northeastern New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 12:49 PM EST, 41 minutes earlier.
Area forecast discussion, Aug 7, 12:49 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service New York NY
149 PM EDT Wed Aug 7 2019
.SYNOPSIS...
A prefrontal trough develops to the west today and slowly moves
across the forecast area tonight into Thursday. A series of
cold fronts will then move across the region Thursday into
Thursday night. High pressure returns for Friday and the
upcoming weekend and then moves offshore early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak shortwave was moving across the eastern portion of the
area, mainly across eastern Long Island, at 13Z. Some clearing
is expected behind this shortwave.
CAMS are indicating that activity will be minimal until this
afternoon, when convection is expected to develop, mainly after
17Z. Adjusted the probabilities to reflect this, with slight
chance.
Meanwhile, a stronger shortwave trough and sfc low/cold front
will approach from the Ohio Valley. Low-level moisture appears
to remain sufficient to support moderate CAPE along pre-frontal
trough developing near/east of the Appalachians this aftn. As
destabilization commences with daytime heating, 25-35 kt
south/southwesterly flow in the 850-500 mb layer is expected to
overspread the region and contribute to at least marginally
sufficient shear to organize convection and support a risk for
potentially damaging wind gusts and some hail. This will be
aided by forcing for ascent associated with several smaller-
scale perturbations. This may include one mid-level cyclonic
vorticity maximum and associated developing area of low
pressure, that could contribute to at least low probabilities
for a tornado or two across parts of Upstate New York, which
does include the Lower Hudson Valley. Storms should move a bit
more than yesterday, although there is the potential for
isolated flash flooding, especially if there is training of
tstms. Height of the activity appears to be between 3pm and
10pm, although it is expected to continue into early Thu morning
with the sfc trough moving through. Intensity will gradually
diminish with the loss of heating although there could be some
strong to severe storm continuing with shear expected to
maximize aft 00z although SBCAPE will be transitioning to more
of an elevated state. As the pre-frontal trough moves through
tonight, chances for showers and tstms will also decrease from
west to east.
Updated to add gusty winds and small hail for this afternoon.'
Highs will be near normal today, generally in the 80s across the
Tri State Area.
There is a high risk for rip current development at ocean
beaches through this evening.
&&
.SHORT TERM /THURSDAY/...
Upper trough passes through Thu which may trigger a few
showers/tstms especially late in the day. Moisture appears to be
somewhat limited until then. Low chc pops appear to suffice at
this time. Temps on Thu are again expected to be near normal,
perhaps a few degrees warmer than today across eastern areas.
There is a moderate risk for rip current development at ocean
beaches on Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A cold front moves through Thursday night with limited
moisture, but still a chance of a shower or thunderstorm during
the evening. High pressure builds in on Friday, although the
flow aloft will still be cyclonic. There's enough moisture for
some diurnal cu, however probably not enough for any shower
activity. Surface dewpoints will drop with deep mixing on a
westerly flow, so it will feel less humid. Went closer to the
warmer guidance regarding high temperatures given the
downsloping flow. Highs a few degrees above normal.
The flow aloft remains cyclonic on Saturday as an upper low remains
over Quebec. Models are showing even less moisture through the
column versus Friday, so expecting another dry day. Highs this time
closer to normal. The upper flow becomes flatter on Sunday with
surface high pressure still over the region, so the entire weekend
is shaping up to be rain-free.
For Monday, a cold front with limited moisture approaches, and the
timing of its passage still uncertain due to model disagreement.
Will go with the thinking that it passes through sometime Monday
night with just low chances of showers. Highs Monday a few degrees
above normal.
High pressure builds back in for Tuesday with the probability of dry
weather, although there is some uncertainty regarding how quickly
the cold front to the south makes its way back here as a warm front
as a wave of low pressure forms along the frontal boundary. Will go
with low chances of showers during Tuesday night heading into
Wednesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front approaches from the west today and slowly move
across the terminals tonight and Thursday.
Mainly VFR with some patchy areas of MVFR.
Showers and thunderstorms are increasing and will become likely
through 02Z. There remains some uncertainty on exact timing and
location of showers and thunderstorms.
Winds for NYC terminals S 10-15 kt this afternoon into early
evening with some gusts 20-25 kt. Winds outside of NYC
terminals will be around 10 kt this afternoon into early this
evening and gust to near 20 kt. Winds lower tonight back to 5-10
kt out of S-SW direction.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.
KLGA TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.
KEWR TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.
KTEB TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.
KHPN TAF Comments: Amendments likely to refine timing of any
showers and thunderstorms.
KISP TAF Comments: Amendments likely for showers and
thunderstorms this afternoon.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday-Thursday night...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Sunday...VFR.
.Monday...Mainly VFR, chance MVFR in showers/thunderstorms.
&&
.MARINE...
Winds and seas unchanged at this time. Updated the weather for
this afternoon to add gusty winds.
SCA remains in place on the ocean waters for brief gusts to 25
kt this aftn, but more so for 5-6 ft seas. Have delayed the
onset of the advsy to 16z since guidance is indicating SCA conds
aren't close until then. Seas are expected to subside by 12z
Thu. Otherwise, sct showers and tstms will impact the waters
mainly this aftn and evening.
A cold front moves through Thursday night. Seas may approach 5 ft on
the ocean during the night into Friday morning, but will more likely
remain just below it. This will depend more on how much swell can be
generated. An offshore flow of around 10 kt then prevails Friday
through Sunday with seas remaining below 5 ft. Winds become more SW
on Monday with high pressure offshore, but sub-SCA conditions
prevail.
&&
.HYDROLOGY...
Showers and thunderstorms today and tonight will be capable of
producing torrential rainfall at times. There is an isolated
flash flood threat across the entire forecast area, especially
those spots that are most flood prone such as nern NJ and urban
areas. However, since storms will be moving a bit faster than
yesterday and confidence is not high enough that there will be
training tstms, a flash flood watch has not been issued.
Basin average rainfall amounts of generally 1/2 to 1 inch are
expected with locally higher amounts.
No hydrologic impacts are anticipated Thursday through early next
week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
355.
&&Hazardous weather outlook, Aug 7, 1:27 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
227 PM EDT Wed Aug 7 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-081000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
227 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NYZ075-080-081-178-179-081000-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
227 PM EDT Wed Aug 7 2019
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ330-335-338-340-345-350-353-355-081000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
227 PM EDT Wed Aug 7 2019
...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 7, 12:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service New York NY
151 PM EDT Wed Aug 7 2019
NJZ004-006-103>108-NYZ074-071830-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Richmond (Staten
Is.)-
151 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
EASTERN UNION...SOUTHEASTERN BERGEN...ESSEX AND RICHMOND COUNTIES...
At 151 PM EDT, a strong thunderstorm was located over Newark, moving
north at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Newark, Jersey City, Paterson, Elizabeth, Passaic, Bayonne, Wayne,
Hoboken, Bloomfield, Hackensack, Linden, Orange, Paramus, Lyndhurst
and Rutherford.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4063 7433 4095 7426 4095 7406 4088 7394
4058 7411
TIME...MOT...LOC 1751Z 194DEG 18KT 4070 7417
DSEvent by event
2 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Union
- When
- August 7, 1:30 PM EST
- Where
- Union County, 1.57 mi W of Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 40.700, -74.330
Multiple trees and wires down in Springfield, NJ.
Tornado, Union
- When
- August 7, 1:47 PM EST to 1:48 PM EST
- Where
- Union County, 1.12 mi NNW of Cranford
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 100 yd
- Property damage
- $117,000
- Reported by
- Emergency Manager
- Coordinates
- 40.684, -74.330
A brief touchdown near South Springfield Avenue and Route 22 in Springfield, NJ. Confirmed by Emergency Management and media. Radar estimated winds of 70 mph with an EF0 rating. YouTube video demonstrates a visual with a brief touchdown. Broadcast media reporting (via CBS 2 New York) showed a debris field by the 21st Century Auto Group shop. The damage included metal scaffolding from a 3 story roof, along with major roof damage to a commercial roof with insulation dumped to the ground, along with solar panels, bricks, air conditioner, and a large transformer. Also several cars that were for sale were damaged, along with the rear windshield of a vehicle. Springfield police said no injuries in the area were related to the weather.
Thunderstorm Wind, Bergen
- When
- August 7, 2:15 PM EST
- Where
- Bergen County, 1.04 mi E of Coytesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 40.880, -73.950
A tree fell on a car with one person trapped inside. Relayed from the Englewood Police Department.
Lightning, Bergen
- When
- August 7, 4:35 PM EST
- Where
- Bergen County, 0.52 mi W of Park Ridge
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -74.060
House struck by lightning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
- Hail and Damaging Winds in Wisconsin, August 7, 2019$29,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845343, 844880, 844810, 844897.